Florida, 2014

Hail in Florida, June 26, 2014

June 26, 2014 · NWS MFL · 3 events in 1 county or zone

A moist and unstable airmass resulted in scattered late afternoon and evening showers and thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

A moist and unstable airmass resulted in scattered late afternoon and evening showers and thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Jun 26, 1:34 PM EST, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 26, 1:34 PM EST, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
234 PM EDT THU JUN 26 2014

.DISCUSSION...
THE EAST COAST SEA BREEZE HAS PENETRATED ACROSS THE EAST COAST
METRO AREAS SPARKING A FEW SHOWERS AND THUNDERSTORMS MAINLY ACROSS
COASTAL BROWARD AND MIAMI-DADE COUNTIES EARLY THIS AFTERNOON.
STILL EXPECT ADDITIONAL ACTIVITY TO DEVELOP LATER THIS AFTERNOON
ACROSS THE INTERIOR AND GULF COASTAL AREAS AS THE GULF BREEZE
GETS GOING.

PERSISTENT MID LEVEL RIDGING WILL REMAIN ACROSS THE EASTERN GULF
OF MEXICO WHICH SHOULD ACT TO INHIBIT THE OVERALL COVERAGE OF
CONVECTION INTO THE EVENING. WILL HOWEVER KEEP LIKELY POPS ACROSS
THE WESTERN INTERIOR.

THIS RIDGE SHOULD SLIDE TO THE NORTH ONLY SLIGHTLY FRIDAY AND
THROUGH THE WEEKEND WITH GENERALLY LIGHT SURFACE FLOW. THIS WILL
KEEP AFTERNOON SHOWER AND THUNDERSTORM CHANCES ACROSS SOUTH
FLORIDA DURING THIS TIME FRAME.

THE LATEST SATELLITE DERIVED ANALYSIS OF THE SAHARAN AIR LAYER
INDICATES A LARGE AREA OF DUST CURRENTLY IN THE VICINITY OF PUERTO
RICO AND WILL CONTINUE TO SPREAD WESTWARD OVER THE NEXT SEVERAL
DAYS. THE LATEST GUIDANCE INDICATES THAT THE NORTHERN BOUNDARY OF
THE DUST COULD COULD ENTER THE CENTRAL BAHAMAS ON SATURDAY. WHETHER
IT COULD AFFECT SOUTH FLORIDA REMAINS TO BE SEEN BUT THE LATEST
GUIDANCE KEEPS THE MAIN CONCENTRATION OF THE DUST LAYER TO THE
SOUTH OF THE REGION.

&&

.AVIATION...
EAST COAST SEA BREEZE HAS MADE IT THROUGH EASTERN TERMINALS...THUS
ANY VCTS SHOULD MOVE WELL INLAND OF EASTERN TAF SITES BY 19-20Z. FOR
NAPLES...WESTERN SEA BREEZE WILL STRUGGLE TO MOVE THROUGH...AND
SHOWERS AND THUNDERSTORMS ARE POSSIBLE DURING THE MID AFTERNOON
THROUGH EARLY EVENING.  GENERALLY CALM WINDS OVERNIGHT...PERHAPS
SLIGHT DRAINAGE FLOW TOWARD MORNING.  FRIDAY WILL LIKELY BE QUITE
SIMILAR TO TODAY...WITH SEA BREEZE INTRUSION AND LOW CHANCE OF
SHOWERS/STORMS BETWEEN 15-18Z AT EASTERN AIRPORTS.

&&

.MARINE...
LIGHT WINDS CONTINUE ACROSS THE REGIONAL WATERS GENERALLY AT 5
KNOTS OR LESS AND WILL CONTINUE TO BE VARIABLE IN DIRECTION
THROUGH THE REMAINDER OF THE DAY. THE LATEST GUIDANCE CONTINUES
TO FORECAST WINDS 10 KNOTS OR LESS THROUGH THE UPCOMING WEEKEND
WITH REGIONAL SEAS 2 FEET OR LESS. WINDS ARE FORECAST TO BECOME
MORE EASTERLY OVER THE UPCOMING WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  76  90  75  90 /  20  30  20  30
FORT LAUDERDALE  78  90  78  90 /  20  30  20  30
MIAMI            77  91  77  90 /  20  30  20  30
NAPLES           76  89  75  91 /  20  40  20  40

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

SHORT TERM...10/CD
LONG TERM....10/CD
AVIATION...23/SK
Hazardous weather outlook, Jun 26, 2:59 PM EST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
359 PM EDT THU JUN 26 2014

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
270800-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH, FL EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF, FL EXTENDING FROM 20 NM
TO THE TERRITORIAL WATERS OF THE BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI DADE-METRO MIAMI DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-
COASTAL MIAMI DADE-FAR SOUTH MIAMI DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE, FL OUT 20 NM-
GULF WATERS FROM CHOKOLOSKEE TO BONITA BEACH, FL EXTENDING FROM
20 TO 60 NM-
359 PM EDT THU JUN 26 2014

...LATE AFTERNOON STORMS POSSIBLE IN THE INTERIOR, SOME MAY BE STRONG...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS: SCATTERED TO NUMEROUS THUNDERSTORMS ARE FORECAST
TO DEVELOP THIS AFTERNOON ACROSS THE INTERIOR. THUNDERSTORMS ARE
POSSIBLE TOWARDS THE COASTS AS WELL, ESPECIALLY THE GULF COAST
LATE IN THE DAY. FREQUENT CLOUD-TO-GROUND LIGHTNING WILL BE THE
PRIMARY THREAT...WITH ISOLATED STRONG WIND GUSTS ALSO POSSIBLE.

WIND: A FEW THUNDERSTORMS MAY PRODUCE WIND GUSTS OF UP TO 50 MPH
OVER THE WESTERN INTERIOR.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED TO NUMEROUS AFTERNOON AND EVENING THUNDERSTORMS
ARE EXPECTED THROUGH THE PERIOD. A FEW COULD BE STRONG.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT ANTICIPATED, HOWEVER
INDIVIDUAL SPOTTERS ARE ENCOURAGED TO REPORT HIGH WIND TO THE
NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, Jun 26, 3:31 PM EST, 2 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
431 PM EDT THU JUN 26 2014

FLZ067-262115-
INLAND PALM BEACH COUNTY FL-
431 PM EDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL INLAND PALM BEACH COUNTY
...

* UNTIL 515 PM EDT

* AT 430 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM 8 MILES EAST OF FREMD VILLAGE-PADGETT ISLAND...
  OR 8 MILES SOUTHEAST OF PAHOKEE. THIS STORM WAS NEARLY STATIONARY.

FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...UP
TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF
THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE
WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND
UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE
STORM PASSES.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL PALM BEACH
COUNTY.

LAT...LON 2663 8062 2683 8061 2687 8048 2664 8042
TIME...MOT...LOC 2030Z 027DEG 2KT 2677 8053

KOB
Special weather statement, Jun 26, 5:15 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
615 PM EDT THU JUN 26 2014

FLZ070-262300-
INLAND COLLIER COUNTY FL-
615 PM EDT THU JUN 26 2014

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL INLAND COLLIER
COUNTY ...

* UNTIL 700 PM EDT

* AT 613 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  STRONG THUNDERSTORM NEAR GOLDEN GATE ESTATES. THIS STORM WAS NEARLY
  STATIONARY.

THE PRIMARY IMPACTS WILL BE UP TO NICKEL SIZED HAIL AND GUSTY WINDS
OF 45 TO 55 MPH. THESE WINDS CAN DOWN SMALL TREE LIMBS AND
BRANCHES...AND BLOW AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A
SAFE BUILDING UNTIL THE STORM PASSES.

* THE STORM WILL AFFECT...
  GOLDEN GATE ESTATES...WEST TOLL GATE ON ALLIGATOR ALLEY...GOLDEN
  GATE AND INTERSECTION I-75 AND EVERGLADES BLVD.

LAT...LON 2606 8160 2620 8171 2628 8156 2614 8143
TIME...MOT...LOC 2213Z 062DEG 4KT 2617 8158

KOB

The radar

The Miami radar (KAMX), 151 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Collier

When
June 26, 5:44 PM EST
Where
Collier County, 3 mi E of North Naples
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
26.230, -81.752

A trained spotter reported quarter size hail 3 miles east of North Naples.

Hail, Collier

When
June 26, 5:55 PM EST
Where
Collier County, 4.35 mi ENE of North Naples
Measured
1.5 in hail
Reported by
Social Media
Coordinates
26.249, -81.733

Facebook picture of 1.5 inch hail in Wilshire Lakes just north of Vanderbilt Beach Road and east of I-75.

Hail, Collier

When
June 26, 6:08 PM EST
Where
Collier County, 4.16 mi ESE of North Naples
Measured
1.25 in hail
Reported by
Public
Coordinates
26.211, -81.736

A member of the public reported half dollar size hail on I-75 near Pine Ridge Road. Report was received via social media.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524201, 530629, 524202.